Today, women have a wide range of contraceptive methods available, including hormonal IUD. This intrauterine device (IUD) is attracting more and more women because of its practicality and effectiveness as a contraceptive. However, the hormonal IUD can also have an effect on periods, which may raise questions for those who wish to use it. In this article, we will explore the effects of the hormonal IUD on menstrual flow as well as understand the mechanisms behind these changes.
The hormonal IUD: presentation and mode of action
Before discussing the impact of the hormonal IUD on periods, it is essential to know its composition and how it works. The hormonal IUD is a small, flexible, T-shaped device, usually made of plastic, measuring approximately 3 to 4 centimeters. It is inserted into the uterus by a healthcare professional and can remain in place for several years.
The main difference between a hormonal IUD and a copper IUD is the active substances released. Indeed, as its name suggests, the hormonal IUD diffuses a synthetic hormone, levonorgestrel, directly into the uterus. This hormone belongs to the progestogen family and has properties similar to those of progesterone, a hormone naturally present in the female body.
The hormonal IUD works primarily by thickening cervical mucus, making it difficult for sperm to move toward the egg. Furthermore, it also modifies the uterine mucosa by inhibiting endometrial proliferation, thus making it more difficult for a possible fertilized egg to implant. Finally, some women may see their ovulation suppressed by the hormonal IUD, although this is not systematic.
The impact of the hormonal IUD on periods
Due to its mode of action and the continuous diffusion of levonorgestrel in the uterus, the hormonal IUD can cause changes in periods. These changes vary from woman to woman and generally depend on the dose of hormone released by the device.
Decreased menstrual flow and dysmenorrhea
In some women, the use of the hormonal IUD can cause decreased volume of menstrual bleeding. This characteristic is often appreciated by those who suffer from painful (dysmenorrhea) or heavy periods (menometrorrhagia). The thinning of the uterine mucosa and the reduction in prostaglandins, responsible for uterine contractions and therefore menstrual pain, then allow symptoms to improve.
Amenorrhea under hormonal IUD
In some cases, the hormonal IUD can lead tototal absence of rules, also called amenorrhea. This situation is generally harmless to health and occurs in approximately 20% of users. Amenorrhea results from the blocking of ovulation and/or the atrophic action on the uterine mucosa caused by the hormones present in the IUD. For those who are bothered by this lack of bleeding, it is appropriate to discuss possible alternatives with a healthcare professional based on their needs.
Irregular bleeding and spotting
On the other hand, some women may observe irregular or light bleeding (spotting) during the first months of using the hormonal IUD. This bleeding usually subsides over time as the body adapts to the device. However, if this bleeding persists or becomes bothersome, it is advisable to consult a doctor to assess the situation.
Should we be worried about rule changes?
It is normal for periods to undergo some changes following the insertion of a hormonal IUD. Most of these changes are safe and may even be beneficial for some women. However, it is essential to discuss your concerns with a healthcare professional in order to obtain appropriate advice for your situation.
In all cases, it is recommended to carry out a check-up visit approximately 4 to 6 weeks after insertion of the hormonal IUD. This appointment will allow the doctor to ensure that everything is going well and that the device is still in place. Subsequently, regular gynecological follow-up will also make it possible to monitor the absence of infections or uterine abnormalities that could explain certain changes in periods.
The hormonal IUD is a reliable and convenient contraceptive method for many women. However, its mode of action can lead to changes in the rules. These changes are generally not worrying and may be appreciated by some users. Do not hesitate to discuss with your doctor the options available to you and possible alternatives if the effects on your periods bother you.